Adverse Effects in AIM-HIGH trial of Niaspan are Consistent With the Results Reported From HPS2-THRIVE Trial of ER Niacin Plus Laropiprant
OXFORD, England, March 25, 2013 /PRNewswire/ --
Senior researchers at Oxford University's Clinical Trial Service Unit welcomed today's statement by the Principal Investigators of the AIM-HIGH trial about the consistency of the adverse effects seen in the AIM-HIGH trial of extended-release niacin (Niaspan) with those reported from the HPS2-THRIVE trial of extended-release niacin given in combination with laropiprant (Tredaptive).
The findings of the HPS2-THRIVE trial of over 25,000 patients with pre-existing cardiovascular disease were presented by the Oxford University scientists at the American College of Cardiology (ACC) meeting in San Francisco on Saturday 9 March 2013. Adding extended-release niacin with laropiprant (which reduces flushing due to niacin) to effective statin-based cholesterol-lowering treatment failed to produce any clear benefits for these high risk patients. In addition, the expected side-effects of niacin were seen: skin rashes, gastro-intestinal (stomach) problems, complications with managing pre-existing diabetes and an increased risk of developing diabetes. Unexpectedly, however, there were also excesses of infections and bleeding (particularly in the gut and brain).
The very large randomised HPS2-THRIVE trial was able to show how frequent and how serious these expected and unexpected adverse effects were. On average, about 30 per 1000 patients treated for 4 years with the extended-release niacin/laropiprant combination suffered a serious adverse event - most of which required hospitalisation - due to the study treatment. But, since the HPS2-THRIVE trial tested the combination of extended-release niacin and laropiprant, it is not able to assess directly the separate effects of niacin and of laropiprant.
When the Oxford researchers first saw the preliminary results from the HPS2-THRIVE study, they contacted the Principal Investigators of the AIM-HIGH trial which had tested the effects of adding extended-release niacin (Niaspan) alone on top of statin-based treatment. The AIM-HIGH trial involved similar types of patients but it was much smaller, involving 3,400 patients treated for only about 3 years, and it was stopped prematurely in 2011 because of no apparent benefit. In response to the request by the Oxford researchers, the AIM-HIGH investigators looked specifically at all reports of infections and bleeding. They provided analyses of the effects of Niaspan on these outcomes, which they reported to be consistent (albeit based on smaller numbers) with the excesses seen in the HPS2-THRIVE trial.
"This is a crucial bit of the jigsaw," said Professor Rory Collins, CTSU Co-Director. "When we saw our results, the obvious thing to do was to ask the AIM-HIGH team to look at their data for these two unexpected adverse effects, bleeding and infection, since AIM-HIGH had tested niacin alone. We look forward to collaborating with the AIM-HIGH investigators in assessing these hazards further."
Principal Investigator Jane Armitage said: "The consistency of the AIM-HIGH results on infection and bleeding with the results of HPS2-THRIVE, along with clues from the older literature about the effects of niacin, make us reasonably confident that these are niacin effects. In the light of these findings, we firmly believe that the use of all niacin products used to treat lipids should now be reconsidered."
Following release of the HPS2-THRIVE results, the European Medicine Agency announced that it is to review niacin and related substances; see web link below: (http://www.ema.europa.eu/ema/index.jsp?curl=pages/medicines/human/referrals/Nicotinic_acid/human_referral_prac_000020.jsp&mid=WC0b01ac05805c516f).
It is understood that the US FDA is also now considering a review of the safety of niacin. Niacin is much more widely used in the USA than in Europe. For example, it has been estimated that over 5 million prescriptions for Niaspan, costing over US$ 1 Billion, were issued in the USA last year.
SOURCE CTSU Oxford University